Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS State College, PA

July 4, 2018Sullivan County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 4, 2018, 12:31 PM EDT for Sullivan County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 12:31 PM EDT (16:31 UTC)
Expired
Jul 4, 2018, 3:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 12:50 PM EDTFLOODN Mildred, PASEVERAL INCHES OF WATER ON ROUTE 487 AND AREA ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WGUS51 KCTP 041631
FFWCTP
PAC113-041930-
/O.NEW.KCTP.FF.W.0012.180704T1631Z-180704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1231 PM EDT WED JUL 4 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Sullivan County in north central Pennsylvania...

* Until 330 PM EDT..

* At 1228 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Locally up to three inches of 
  rain have already fallen since 7 am in the warned area. An 
  additional 2 inches of rain is likely to fall between 1230 PM and 
  2 pm across this same area near Laporte, Mildred, Eagles Mere, 
  Dushore and Lopez. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ricketts Glen State Park, Dushore, Laporte, Forksville and Eagles
  Mere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4147 7624 4131 7631 4131 7641 4129 7643
      4133 7658 4153 7663 4156 7640 4155 7639
      4154 7623

$$

Lambert/La Corte
1 follow-up statement
328 
WGUS71 KCTP 041855
FFSCTP

Flash Flood Statement
National Weather Service State College PA
255 PM EDT WED JUL 4 2018

PAC113-041930-
/O.CON.KCTP.FF.W.0012.000000T0000Z-180704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan PA-
255 PM EDT WED JUL 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
SULLIVAN COUNTY...

At 241 PM EDT, doppler radar indicated that additional thunderstorms 
producing very heavy rain were redeveloping across the warned area. 
Radar estimated that rainfall over the past 3 hours has exceeded 4 
inches between Laporte and Dushore. 

Flash flooding is already occurring or expected to begin shortly. 
Significant rises on the upper portion of Loyalsock Creek east of 
Forksville to near or over bankfull are likely, as the bulk of the 
rainfall has been focused right over the upper basin of this creek.  

Some locations that will experience flooding include...
Ricketts Glen State Park, Dushore, Laporte, Forksville and Eagles
Mere.

Additional rainfall amounts of one to two inches are possible in the 
warned area between 245 pm and 330 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route. Campers and hikers should avoid 
streams or creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4147 7624 4131 7631 4131 7641 4129 7643
      4133 7658 4153 7663 4156 7640 4155 7639
      4154 7623

$$

Lambert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:28 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 4, 11:28 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
1128 AM EDT Wed Jul 4 2018

.SYNOPSIS...
Heat and humidity will continue through at least Friday morning
before a cold front pushes Souheast through the region late
Thursday into early Friday. Scattered to numerous thunderstorms
with locally heavy downpours are possible this afternoon and
again Thursday before the cold front generates widespread storms
Thursday night. Cooler and less humid air moving in behind the
cold front will last all weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A wavy, quasi-stnry low-level frontal boundary over the
northern tier of PA late this morning has fired and maintained
rather deep updrafts (and slow, very heavy rain producing TSRA)
during the otherwise convective min period of the day.

Recently issued a FLash Flood Watch for 5 of our Northern Tier
Counties through 03Z Thu, and WPC followed up by upgrading
their Day 1 ERO to a Slight Risk for approx the NE third of PA.

Localized radar estimates of around 3 inches within a 90 minute
period have occurred across portions of Potter and Mckean
Counties over the past few hours and have been covered with
Flood Advisories so far, as the new convective development  has
been sagging slowly to SSE along the still relatively tight
outflow boundaries.

The best cape begins to focus across Central PA and the Laurel
Highlands this afternoon and some near term high res models show
a distinct, elongated cold pool just south of I-80 at 21Z today in
response to the deep convection initiated along the slowly
drifting front/outflow boundary from the present late morning
convection up north.

PWATs off the 04/14Z RAP are at, or slightly above 2 inches
across the entire CWA, so any locations that sees training TSRA
could pick up a quick 1-2.5 inches of rain within an hour and
experience at least minor flooding concerns. May need to extend
the FlasH Flood Watch further south based on upcoming CAMs
runs.

Temps and apparent temps will tickle heat Advisory Criteria once
again across our SE zones. However, more in the way of clouds
than recent days with scattered-areas of more widespread
convection will trim max temps in most places to the mid-upper
80s across the southern valleys, and low-mid 80s elsewhere.

Therefore, we will stay away from a heat advy at this point.
But, further collaboration and thought could change this course.

Main point for an advy is that a great percentage of people
will be outdoors at some point today, and should be aware of the
dangers of the heat and humidity. An advy might keep it in
their mind to take precautions to protect against heat-related
illness.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As the preponderance of guidance has seemed to indicate over the
last few days, we should see lots of the convection die down in
the early evening. This would bode well for many fireworks
displays.

However, some storms will linger like this evening. Again,
overall coverage will make it very difficult to tell anyone that
it will not rain on their specific display at 9 PM. But, will
drop PoPs from likely (60) to low chance (30) percentages at 8
PM (00Z). NAM and GFS both push the last of the convection out
to the fringes of the CWA during the early evening. But, the
CAMs keep some in the middle of the CWA then. Will keep with the
operational guidance and consistency on this matter. The rest
of the night seems dry. A mention of fog is not a bad idea,
either. Persistence is a friend in stretches like this.

The sfc wind becomes more SWrly in the west for the day on
Thursday and should help to focus some increase in moisture
there. A lake breeze in the NW and the terrain elsewhere along
the Alleghenies could provide focal points for convection. Upper
heights slowly lower a few decameters thru the day and Thursday
night as a weak pre-frontal trough moves in from the NW. So, it
should be easier to get more convection going. Day2 outlook from
SPC does indicate that slightly stronger winds aloft on Thurs
PM could support isolated wind damage. Thursday night looks
very disorganized, but could be the time to put the highest PoPs
in for the NW half of the area. The front nears the NW around
12Z Fri, and moves through with some alacrity on Friday morning.
All guidance pushes the front thru all but the far SE by the
middle of the afternoon. Therefore, it would be tough to see
strong convection without the benefit of daytime/peak heating
for all but the SE on Friday. But, the PoPs should be OK at
categorical for the morning and early aftn for the central and
srn zones.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
*Cooler and less humid air will arrive this weekend

The cold front should be well to our south at 00Z Sat. Drier and
There is some question as to how much upper ridging can rebound
into early next week. Relief from the relentlessly hot/humid
weather will arrive this weekend as cooler and less humid air
sweeps southeast from Canada.

Showers may drop in from the Great Lakes in mid-week, but Sat-
Mon look dry with seasonable temps.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A few showers and storms across the far north since 6 AM.

Mention Thunder in the BFD TAF.

12Z TAFS sent.

Earlier discussion below.

Any early morning fog will mix out by late morning. Focus will
then shift toward scattered afternoon and evening thunderstorms,
which could produce a brief vis reduction in spots.

.Outlook...

Thu...Patchy AM fog possible. Isolated PM thunderstorm impacts
possible, mainly northwest Pa.

Fri...Shower or thunderstorm impacts possible, mainly in the
morning.

Sat-Sun...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ005-006-037-041-
042.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Gartner/Steinbugl
AVIATION...Martin
Hazardous weather outlook, Jul 4, 10:03 AM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1003 AM EDT Wed Jul 4 2018

PAZ004-010>012-017>019-024>028-033>036-045-046-049>053-056>059-
063>066-051415-
Warren-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1003 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated, strong and slow moving thunderstorms could produce locally
very heavy rainfall amounts of over an inch in just 30 to 60 minutes
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to possibly severe thunderstorms will precede and
accompany the passage of a cold front Thursday afternoon into early
Thursday night. Locally very heavy rainfall is also possible in areas
receiving a few thunderstorms over a short time period.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-037-041-042-051415-
McKean-Potter-Tioga-Northern Lycoming-Sullivan-
1003 AM EDT Wed Jul 4 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to possibly severe thunderstorms will precede and
accompany the passage of a cold front Thursday afternoon and
evening. Locally very heavy rainfall is also possible in areas
receiving a few thunderstorms over a short time period.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Jul 4, 11:59 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1159 AM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HEAVY RAIN       ULYSSES                 41.90N  77.76W
07/04/2018  E2.50 INCH       POTTER             PA   911 CALL CENTER

            WATER OVER PUSHERSIDING ROAD CLOSED ROAD TEMPORARILY.

&&

EVENT NUMBER CTP1801951

PAH
Local storm report, Jul 4, 12:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HEAVY RAIN       ANDREWS SETTLEMENT      41.90N  77.90W
07/04/2018  E2.50 INCH       POTTER             PA   911 CALL CENTER

            WATER OVER PEET BROOK ROAD

&&

EVENT NUMBER CTP1801952

PAH
Local storm report, Jul 4, 12:08 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HEAVY RAIN       3 W GALETON             41.73N  77.70W
07/04/2018  E2.50 INCH       POTTER             PA   911 CALL CENTER

            WATER FLOWING OVER RTE 6

&&

EVENT NUMBER CTP1801953

PAH
Local storm report, Jul 4, 12:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HEAVY RAIN       HEBRON                  41.84N  78.07W
07/04/2018  E3.00 INCH       POTTER             PA   911 CALL CENTER

            OSWAYO CREEK FLOWING OVER RTE 44

&&

EVENT NUMBER CTP1801954

PAH
Local storm report, Jul 4, 12:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1220 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     HEAVY RAIN       1 E OSWAYO              41.92N  78.00W
07/04/2018  E2.50 INCH       POTTER             PA   911 CALL CENTER

            OSWAYO CREEK FLOWING OVER RTE 244

&&

EVENT NUMBER CTP1801955

PAH
Local storm report, Jul 4, 12:24 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1224 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       GALETON                 41.74N  77.65W
07/04/2018  M4.73 INCH       POTTER             PA   CO-OP OBSERVER

            HEAVIEST 3 HOUR RAINFALL IN 50 YEARS OF OBSERVING

&&

EVENT NUMBER CTP1801956

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:12 PM EDTSpecial Weather StatementCTPLancaster33 min
Jul 3, 8:58 PM EDTSpecial Weather StatementCTPLancaster17 min
Jul 3, 9:05 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 3, 11:17 PM EDTSpecial Weather StatementCTPElk13 min
Jul 4, 7:35 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Jul 4, 9:03 AM EDTAreal Flood AdvisoryCTPPotter, Tioga117 min
Jul 4, 9:54 AM EDTFlash Flood WatchCTPBlair, Cambria, Cameron, Centre, Clearfield, Clinton and 14 more10 hr
Jul 4, 10:18 AM EDTAreal Flood AdvisoryCTPMcKean117 min
Jul 4, 10:29 AM EDTAreal Flood AdvisoryCTPPotter, Tioga2 hr
Jul 4, 11:53 AM EDTSpecial Weather StatementCTPSullivan52 min
Jul 4, 12:21 PM EDTFlash Flood WarningCTPPotter, Tioga3 hr
Jul 4, 12:51 PM EDTSpecial Weather StatementCTPCameron24 min
Jul 4, 1:08 PM EDTAreal Flood AdvisoryCTPColumbia112 min
Jul 4, 1:23 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield3 hr
Jul 4, 1:28 PM EDTFlash Flood WarningCTPColumbia3 hr
Jul 4, 1:58 PM EDTSpecial Weather StatementCTPUnion32 min
Jul 4, 2:00 PM EDTSpecial Weather StatementCTPMifflin45 min
Jul 4, 2:19 PM EDTHeat AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more4 hr
Jul 4, 2:30 PM EDTSpecial Weather StatementCTPMontour30 min
Jul 4, 2:35 PM EDTSpecial Weather StatementCTPMifflin40 min
Jul 4, 2:51 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 4, 2:53 PM EDTSpecial Weather StatementCTPCambria37 min
Jul 4, 3:10 PM EDTSevere Thunderstorm WarningCTPFranklin39 min
Jul 4, 3:27 PM EDTSpecial Weather StatementCTPFulton33 min
Jul 4, 3:31 PM EDTFlash Flood WarningCTPSullivan3 hr
Jul 4, 3:59 PM EDTAreal Flood AdvisoryCTPCambria2 hr
Jul 4, 4:05 PM EDTSpecial Weather StatementCTPAdams25 min
Jul 4, 4:09 PM EDTSpecial Weather StatementCTPLebanon36 min
Jul 4, 4:16 PM EDTAreal Flood AdvisoryCTPAdams3 hr
Jul 4, 4:40 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more3 hr
Jul 4, 7:50 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.